MAUDE Adverse Event Report: ARROW INTERNATIONAL INC. EPIDURAL CATHETERIZATION KIT; ANESTHESIA CONDUCTION CATHETER

ARROW INTERNATIONAL INC. EPIDURAL CATHETERIZATION KIT; ANESTHESIA CONDUCTION CATHETER
Model Number IPN045607
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/27/2021
Type of Reportable Event Malfunction
Event or Problem Description
Catheter broke (polyurethane) as the catheter was being placed on an ob patient.No patient injury or consequence.Additional information: what happened was i did a combined spinal-epidural for the patient.We have a separate cse pack which comes with an epidural needle and spinal needle together.I opened that pack and added it to the epidural kit.I used the epidural needle that comes with the spinal needle, not the one in the kit, to find the epidural space.I then put the spinal needle through the epidural needle to give the spinal dose then threaded the epidural catheter that comes with the kit through the epidural needle.This is how i do all of my cses for labor as well (this happened to be a c-section).The catheter easily threaded in through the needle and i removed the needle over it.It was basically done at that point and i put a tegaderm over the epidural catheter i lifted up the catheter on the patients back to tape it to her back and the top part just broke off.So, a large part of the catheter remained in her back but it was removed.
 
Additional Manufacturer Narrative
(b)(4).The device has not been returned for investigation.Teleflex will continue to monitor and trend related events.
 
Additional Manufacturer Narrative
(b)(4).A device history record review was performed on the epidural catheter with no relevant findings.The customer reported the catheter broke during use.The customer returned one snaplock assembly, one epidural catheter piece, and l idstock.The returned components were received connected together (reference attached files inp1900088743).The returned components were visually examined with and without magnification.Visual examination of the returned snaplock assembly revealed the snaplock a ppears typical with no observed defects or anomalies.Visual examination of the returned catheter revealed the extrusion and coil wire at the distal end appears to be slightly stretched.The coil wire extends approximately 4cm beyond the extrusion as the distal end is missing.The proximal side of the catheter appears to be intact as no damage was observed (reference attached files anp1900088743).The catheter appears to have been used as biological material between the inner coils and adhesive material on the outer extrusion.No other defects or anomalies were observed.The customer also provided photos that appear to show a separated catheter and lidstock (reference attached files pic1-tc# 1900088743 sf046594 & pic2-tc# 1900088743 sf046594).A dimensional inspection was performed on the returned catheter using a ruler (10171599).The returned catheter extrusion measures approximately 47.3cm.This indicates at least 41.2cm of the extrusion is missing as the specification for the epidural catheter indicates that the proper extrusion length of an epidural catheter is 88.5-91.5cm per graphic kz-05400-030, rev.5.Specifications per graphic kz-05400-030; rev 5 were reviewed as a part of this complaint investigation.The ifu for this kit, e-17019-109a; rev.7, was reviewed as a part of this complaint investigation.The ifu warns the user, "never tug or quickly pull on catheter during removal from patient to reduce risk of catheter breakage.Do not apply additional tension on the catheter if catheter begins to stretch excessively.Reposition patient to open the vertebral interspaces and re-attempt removal if resistance is encountered or if catheter stretches excessively during removal." a corrective action is not required at this time as the condition of the sample received indicates unintentional user error caused or contributed to this event.The reported complaint of the catheter breaking during use was confirmed based upon the sample received.The returned catheter showed signs of stretching at the distal end as the distal end was missing.The ifu for this product warns the user not to apply additional tension if the catheter begins to stretch as there is a risk for separation.Therefore, based upon the condition of the sample received and the observed evidence of the extrusion and coils stretching at the distal end, unintentional user error caused or contributed to this event.No further action is required at this time.
 
Event or Problem Description

Brand Name
EPIDURAL CATHETERIZATION KIT
Common Device Name
ANESTHESIA CONDUCTION CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL INC.
reading PA
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
312 commerce place
asheboro NC 27203
Manufacturer Contact
jasmine brown
3015 carrington mill blvd
morrisville, NC 27560
9193614124
MDR Report Key12789094
Report Number1036844-2021-00171
Device Sequence Number11782495
Product Code BSO
UDI-Device Identifier60801902005139
UDI-Public60801902005139
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K140110
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Model NumberIPN045607
Device Catalogue NumberAK-05502
Device Lot Number23F21E0052
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2021
Supplement Date Received by Manufacturer12/10/2021
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date12/13/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexFemale